Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 92, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Nov 17, 2021, 2:43 PM CST. It took effect at Nov 17, 2021, 6:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2021, 2:43 PM CST (20:43 UTC)
- In effect from
- Nov 17, 2021, 6:00 PM CST
- Expired
- Nov 18, 2021, 8:58 AM CST
- In force
- 15 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
942 WHUS73 KLOT 172043 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 243 PM CST Wed Nov 17 2021 LMZ740>744-180445- /O.NEW.KLOT.SC.Y.0092.211118T0000Z-211119T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- 243 PM CST Wed Nov 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST FRIDAY... * WHAT...West winds to 30 kt with a few gale force gusts to 35 kt and significant waves to 6 ft expected occasionally to 8 ft. * WHERE...Winthrop Harbor to Calumet Harbor IL, and Calumet Harbor IL to Burns Harbor IN. * WHEN...From 6 PM this evening to 3 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The strongest winds will occur Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ745-180445- /O.NEW.KLOT.SC.Y.0092.211118T0000Z-211119T1200Z/ Burns Harbor to Michigan City IN- 243 PM CST Wed Nov 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST FRIDAY... * WHAT...West winds to 30 kt with a few gale force gusts to 35 kt and significant waves to 8 ft occasionally to 10 feet expected. * WHERE...Burns Harbor to Michigan City IN. * WHEN...From 6 PM this evening to 6 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The strongest winds will occur Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
504 WHUS73 KLOT 180325 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 925 PM CST Wed Nov 17 2021 LMZ740>742-181130- /O.CON.KLOT.SC.Y.0092.000000T0000Z-211119T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 925 PM CST Wed Nov 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY... * WHAT...West winds to 30 kt with a few gale force gusts to 35 kt and significant waves to 5 ft, highest offshore. * WHERE...Winthrop Harbor to Calumet Harbor IL, and Calumet Harbor IL to Burns Harbor IN. * WHEN...Until 3 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The strongest winds will occur Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ743-744-181130- /O.CON.KLOT.SC.Y.0092.000000T0000Z-211119T0900Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- 925 PM CST Wed Nov 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY... * WHAT...West winds to 30 kt with a few gale force gusts to 35 kt. Significant waves to 6 ft expected occasionally to 8 ft. * WHERE...Winthrop Harbor to Calumet Harbor IL, and Calumet Harbor IL to Burns Harbor IN. * WHEN...Until 3 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The strongest winds will occur Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ745-181130- /O.CON.KLOT.SC.Y.0092.000000T0000Z-211119T1200Z/ Burns Harbor to Michigan City IN- 925 PM CST Wed Nov 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...West winds to 30 kt with a few gale force gusts to 35 kt. Significant waves to 8 ft occasionally to 10 feet expected. * WHERE...Burns Harbor to Michigan City IN. * WHEN...Until 6 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The strongest winds will occur Thursday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
683 WHUS73 KLOT 180952 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 352 AM CST Thu Nov 18 2021 LMZ740>742-181800- /O.CON.KLOT.SC.Y.0092.000000T0000Z-211119T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 352 AM CST Thu Nov 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY... * WHAT...West winds to 30 kt, with a few gale force gusts to 35 kt this afternoon. Waves to 5 ft. * WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...Until 3 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ743-744-181800- /O.CON.KLOT.SC.Y.0092.000000T0000Z-211119T0900Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- 352 AM CST Thu Nov 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY... * WHAT...West winds to 30 kt with a few gale force gusts to 35 kt. Waves to 7 ft. * WHERE...Gary to Burns Harbor IN and Calumet Harbor IL to Gary IN. * WHEN...Until 3 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ745-181800- /O.CON.KLOT.SC.Y.0092.000000T0000Z-211119T1200Z/ Burns Harbor to Michigan City IN- 352 AM CST Thu Nov 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...West winds to 30 kt with a few gale force gusts to 35 kt. Waves to 9 ft. * WHERE...Burns Harbor to Michigan City IN. * WHEN...Until 6 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
635 WHUS73 KLOT 181458 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 858 AM CST Thu Nov 18 2021 LMZ740>742-182300- /O.UPG.KLOT.SC.Y.0092.000000T0000Z-211119T0900Z/ /O.NEW.KLOT.GL.W.0018.211118T1458Z-211119T0000Z/ /O.NEW.KLOT.SC.Y.0093.211119T0000Z-211119T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 858 AM CST Thu Nov 18 2021 ...GALE WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST FRIDAY... * WHAT...For the Gale Warning, westerly gales to 35 kt expected. For the Small Craft Advisory, northwest winds 15 to 25 kt with gusts up to 30 kt and waves of 2 to 5 feet expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...For the Gale Warning, until 6 PM CST this evening. For the Small Craft Advisory, from 6 PM this evening to 3 AM CST Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ743-744-182300- /O.UPG.KLOT.SC.Y.0092.000000T0000Z-211119T0900Z/ /O.NEW.KLOT.GL.W.0018.211118T1458Z-211119T0000Z/ /O.NEW.KLOT.SC.Y.0093.211119T0000Z-211119T0900Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- 858 AM CST Thu Nov 18 2021 ...GALE WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST FRIDAY... * WHAT...For the Gale Warning, westerly gales to 35 kt expected. For the Small Craft Advisory, northwest winds 15 to 25 kt with gusts up to 30 kt and waves 2 to 5 ft expected. * WHERE...Calumet Harbor IL to Gary IN and Gary to Burns Harbor IN. * WHEN...For the Gale Warning, until 6 PM CST this evening. For the Small Craft Advisory, from 6 PM this evening to 3 AM CST Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ745-182300- /O.UPG.KLOT.SC.Y.0092.000000T0000Z-211119T1200Z/ /O.NEW.KLOT.GL.W.0018.211118T1458Z-211119T0000Z/ /O.NEW.KLOT.SC.Y.0093.211119T0000Z-211119T1200Z/ Burns Harbor to Michigan City IN- 858 AM CST Thu Nov 18 2021 ...GALE WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST FRIDAY... * WHAT...For the Gale Warning, westerly gales to 35 kt and and waves 5 to 8 feet occasionally 10 feet expected. For the Small Craft Advisory, northwest winds 15 to 25 kt with gusts up to 30 kt and waves 4 to 7 ft occasionally 9 feet expected. * WHERE...Burns Harbor to Michigan City IN. * WHEN...For the Gale Warning, until 6 PM CST this evening. For the Small Craft Advisory, from 6 PM this evening to 6 AM CST Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Borchardt
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Nov 17, 2:01 PM CST, 42 minutes earlier.
Area forecast discussion, Nov 17, 2:01 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
201 PM CST Wed Nov 17 2021
.SHORT TERM...
Issued at 143 PM CST Wed Nov 17 2021
Through Thursday night...
The main forecast points are as follows:
- Showers and drizzle will end from northwest to southeast this
evening. Lows tonight will fall to near 30.
- Thursday will be noticeably colder with increasing clouds,
highs in the upper 30s, wind chills in the upper 20s, and
blustery west winds
- Clouds should clear in time for a glimpse of the partial lunar
eclipse Thursday night. Temperatures during the eclipse will be
in the mid 20s, so bundle up!
Technical Discussion:
Currently, a powerful (but weakening) 990mb low pressure system is
centered in western Ontario with an associated surface cold front
stretching from the thumb of Michigan through northwestern Indiana,
central Illinois, and the southern Plains. A stout 1030mb high
pressure system is centered in the lee of the Rocky Mountains,
affording a rather impressive 40mb surface pressure gradient
across the northern Plains. Closer to home, scattered showers and
areas of drizzle continue across much of our are in the favorable
"diffluent" right entrance region of a 125 kt jet streak centered
over Wisconsin, embedded in broad upper-level troughing across
the northern United States.
Going forward, showers should decrease from northwest to southeast
as the upper-level trough scoots eastward. Much of our area
should be dry by 8 or 9 pm, with parts of northwestern Indiana
hanging on until about midnight. The airmass advecting into our
area overnight will be fairly dry as sampled by the 12Z RAOB from
the Twin Cities as well as surface dew points in the 20s across
Wisconsin and Iowa. Accordingly, skies are expected to clear after
midnight allowing for overnight lows to drop into the lower 30s
by daybreak.
Thursday will start off cool and sunny, but clouds will increase
fairly quickly by late morning as a pool of seasonably cool 850mb
temperatures of -10C or so spreads overhead atop the warming
boundary layer. Accordingly, the diurnal rise in temperatures
tomorrow will be muted with highs "only" topping off in the upper
30s. Although the airmass will be quite dry, the magnitude and
depth of low-level cold pocket should allow for at least a few
spits of flurries, particularly during the afternoon hours.
Perhaps the most noticeable weather element tomorrow will be
blustery west winds gusting 35 to 40 mph from noon to about 5 pm,
holding the wind chill in the mid to upper 20s. It'll sure feel
colder than today!
After sunset, clouds will be quick to clear affording a great
opportunity to see the partial lunar eclipse (maximized between
about 1 and 4 AM CST). If heading outdoors for a glimpse, be sure
to bundle up with temperatures expected to be in the mid 20s
overnight!
Borchardt
&&
.LONG TERM...
Issued at 201 PM CST Wed Nov 17 2021
Friday through Wednesday...
Fast-paced flow aloft and an overall active pattern over the
northern U.S. will continue into the extended. The main focus of
interest is with another deepening over/near the Great Lakes
region late in the weekend that will bring a windy period and a
surge of cold air for early next week. Temperatures on Monday
currently are forecast to be about 15 degrees below normal.
This part of the forecast begins quiet being under a ridge that
will extend from a 1030+ mb surface high over the Lower Ohio
Valley. Warm air advection gradually ensues as this scoots
eastward. While it should be sunny on Friday, a decent inversion
should be present limiting mixing, with highs only forecast to
peak around 40. While clouds are likely to thicken by Saturday in
increasing warm advection aloft, the daytime still looks dry, and
highs should take a jump back to near normal this time of year.
The next 125+ kt streak of the northern stream jet will dig into
the Plains and Upper Midwest throughout Sunday, with an attendant
500 mb low forecast to deepen to at least 530 dm (12Z GFS has it
forecast down to 515 dm -- lowest couple percentile) in or near
the Great Lakes region. Inspecting cluster analysis (i.e. linking
similar solutions) of the GFS, ECMWF, and CMC ensembles show this
general pattern and the timing, though some striking key
differences how far east or west it deepens, as well as the
magnitude. Nonetheless, a fairly solid signal for five days out of
strong cold advection in the region in the wake of this feature.
It would require a vastly different solution to not see a windy
and colder pattern. Given that, have increased the winds Sunday
night into Monday from the median of the National Blend of Models
(NBM) and lowered the temperatures a smidge (to near the 25th
percentile). In such a pattern, there could be synoptic-driven
wind gusts of 40+ mph (enough to take down some branches) later
Sunday into Monday, as well as low temperatures Monday night that
are well into the teens in outlying locations.
Depending on where the low deepens will dictate the amount of
moisture and lift for our region, as with it being forecast north
of the area and quickly moving, the Gulf plume may be limited for
much warm-side precipitation for our area. Wraparound
precipitation would probably favor it being snow, but that also
will depend on the low track. At this time, it presently does not
look of a high magnitude precipitation system.
MTF
&&
.AVIATION...
For the 18Z TAFs...
Forecast concerns...
*Areas of showers and drizzle causing IFR conditions
*Improving cigs and visibility later this afternoon
*Gusty winds tonight through Thursday
A cold front continues to push across parts of the area this
afternoon causing light showers and drizzle at the Chicago
terminals. Observations of IFR ceilings and visibilities have been
noticed with the areas of drizzle as ORD reported a 500 ft
ceiling at 17z. These IFR ceilings will slowly improve to MVFR
over the next few hours as the showers push through with continued
improvement to VFR later this evening.
Winds behind the front have turned to northwesterly around 10 kts
where they will stay through the rest of the afternoon. Stronger
winds will begin to move in late this evening with gusts around 20
kts. Winds will continue to increase and become more westerly
Thursday morning with gusts in the 25 kt to 30 kt range lingering
through the end of the TAF period.
Ceilings will remain VFR Thursday with the development of a
stratocumulus deck around 5,000 ft in the afternoon. Guidance is
also hinting at the possibly of a few snow flurries with the
stratocumulus deck, but confidence is too low to include in the
TAFs at this time.
Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744...6 PM
Wednesday to 3 AM Friday.
Small Craft Advisory...LMZ745...6 PM Wednesday to 6 AM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Nov 17, 1:49 PM CST, 54 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 149 PM CST Wed Nov 17 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-182000- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 149 PM CST Wed Nov 17 2021 /249 PM EST Wed Nov 17 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday, Sunday, and Monday... Limited Non Thunderstorm Wind Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-182000- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 149 PM CST Wed Nov 17 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday, and again Sunday through Tuesday... Hazardous conditions for small craft are likely. Borchardt Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.